Tennessee, 2023

Flash Flooding and Hail in Tennessee, August 9, 2023

August 9, 2023 · NWS MEG · 8 events in 1 county or zone

A warm front lifted north into the Mid-South during the morning hours of August 9, 2023. An upper-level trough moving into the region interacted with this front to produce numerous showers and thunderstorms from northeast Arkansas during the late morning shifting east-southeast into southwest Tennessee and northeast Mississippi during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front lifted north into the Mid-South during the morning hours of August 9, 2023. An upper-level trough moving into the region interacted with this front to produce numerous showers and thunderstorms from northeast Arkansas during the late morning shifting east-southeast into southwest Tennessee and northeast Mississippi during the early afternoon. Along and south of the front surface-base convective available potential energy values increased to 1500 J/kg due to surface heating while mid-level lapse rates steepened. A few severe storms developed along the warm front resulting in damaging winds, hail, and flash flooding across southwest Tennessee and northeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 9, 6:35 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 9, 6:35 AM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
735 AM CDT Wed Aug 9 2023

...New AVIATION...

.SYNOPSIS...
Issued at 232 AM CDT Wed Aug 9 2023

An active weather day is in store across the Mid-South as a couple
of upper level troughs will bring periods of thunderstorms to the
region today and tonight. Some of the thunderstorms may be severe
with damaging winds as the main threat. Locally heavy rainfall is
also possible.

Unsettled weather will continue across the region Thursday with a
threat of scattered thunderstorms through the weekend. An
increase in temperatures and moisture will lead to a return of hot
and humid weather for Friday through Monday.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 232 AM CDT Wed Aug 9 2023

Skies are mostly clear across the Mid-South early this morning
with temperatures ranging from the upper 60s to lower 70s. There
is a frontal boundary currently across south Mississippi.

This front will start to lift north today toward north
Mississippi. In addition, an upper level trough will move across
the region. With an increase in moisture and instability,
thunderstorms will start to develop across northeast Arkansas
later this morning and then spread east mainly over the northern
half of the Mid-South. This round of thunderstorms should move out
of the region by mid-afternoon. A few thunderstorms could be
severe with damaging winds as the main threat. Temperatures will
generally be below normal again today with highs in the upper 70s
to lower 90s.

By tonight, the warm front will be over the eastern edge of the
Mid-South with a cold front moving across western and central
Arkansas. As a second round of thunderstorms develop ahead of the
cold front tonight, the atmosphere will be more unstable than this
morning so there will be an increased risk of severe weather.
Damaging winds and locally heavy rainfall will be the main threat
while large hail and isolated tornadoes can't be ruled out.
Temperatures will be more seasonal tonight with lows Thursday
morning in the upper 60s to mid 70s.

On Thursday, the cold front will move the eastern and southern
sections of the Mid-South with more thunderstorms expected ahead
of the front. Temperatures will remain below normal on Thursday
especially behind the front with highs in the lower 80s to lower
90s.

The weather pattern becomes rather unsettled for Friday through
Tuesday as the frontal boundary remains over or close to the
region. This will result in scattered thunderstorms possible for
this period. In addition, temperatures will start to return back
to the low to mid 90s resulting in hot and humid weather for the
region. Afternoon Heat Index values are expected to reach above
105 starting on Friday and continuing through the weekend and into
Monday.

&&

.AVIATION...
(12Z TAFS)
Issued at 709 AM CDT Wed Aug 9 2023

Currently, fog observed at MKL and TUP should dissipate within
the next hour. A shortwave trough proceeding the main trough will
bring in two rounds of thunderstorms and showers. These rounds
are expected to impact all TAF sites with the first round starting
in the morning and the second round later on tonight. There is
low confidence in exact timing and coverage amount due to high
variability displayed in all the models. In order to establish
congruity, the 006Z HRRR guidance was used to create the TAFs.
LLWS was not mentioned but should be added to TAF sites for
tonight. Expected LLWS values are around 40kts with SW winds
starting tonight and going into the next morning.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...GNC
AVIATION...DNM

In the hours before

Special weather statement, Aug 9, 9:05 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1005 AM CDT Wed Aug 9 2023

ARZ026-027-091530-
Poinsett AR-Craighead AR-
1005 AM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of southeastern
Craighead and northeastern Poinsett Counties through 1030 AM CDT...

At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm near
Greenfield, or near Harrisburg, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jonesboro, Trumann, Marked Tree, Harrisburg, Lake City, Lepanto, Bay,
Caraway, Greenfield, Black Oak, Payneway, Hergett, Tulot, Weona,
Hatchie Coon, Gum Point, Maple Grove, Promised Land, Alto and Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3556 9083 3573 9082 3586 9036 3553 9032
TIME...MOT...LOC 1504Z 264DEG 40KT 3563 9070

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, Aug 9, 9:32 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
1032 AM CDT Wed Aug 9 2023

ARZ026>028-091600-
Poinsett AR-Craighead AR-Mississippi AR-
1032 AM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of southeastern
Craighead, northeastern Poinsett and west central Mississippi
Counties through 1100 AM CDT...

At 1032 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lepanto, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Osceola, Lepanto, Caraway, Wilson, Keiser, Dyess, Burdette, Marie,
Etowah, Victoria, Three Way, West Ridge, Eastview, Lennie, Driver,
Grider, Carson Lake, Rotan, Chilson and Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3575 9040 3582 8995 3574 8995 3573 8996
      3569 8996 3568 8994 3560 8994 3558 8996
      3556 8995 3557 9040
TIME...MOT...LOC 1532Z 267DEG 36KT 3567 9030

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, Aug 9, 9:36 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
1036 AM CDT Wed Aug 9 2023

ARZ027-028-035-091600-
Poinsett AR-Cross AR-Mississippi AR-
1036 AM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of southeastern
Poinsett, western Mississippi and northeastern Cross Counties through
1100 AM CDT...

At 1036 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Cherry Valley, or 10 miles southeast of Harrisburg,
moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marked Tree, Tyronza, Payneway, Whitton, Beasley, Weona Junction,
Stewart, Dub, Colton, Boat Run, Cassidy, Spear Lake, Chelford, Bay
Village, Alto, Northern Ohio, Old Weona, Wilbeth, Monterey and
Denwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3564 9042 3551 9019 3544 9039 3544 9050
      3540 9050 3535 9065 3545 9075
TIME...MOT...LOC 1536Z 240DEG 34KT 3545 9060

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, Aug 9, 9:51 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
1051 AM CDT Wed Aug 9 2023

ARZ028-TNZ048-049-091615-
Mississippi AR-Tipton TN-Lauderdale TN-
1051 AM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of central Mississippi,
central Tipton and southwestern Lauderdale Counties through 1115 AM
CDT...

At 1051 AM CDT, Doppler radar was tracking a strong thunderstorm over
Osceola, moving southeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Covington, Osceola, Luxora, Fort Pillow State Park, Munford,
Brighton, Fulton, Ft Pillow, Atoka, Henning, Gilt Edge, Burlison,
Garland, Egypt, Driver, Grider, Carson Lake, Rotan, Idaville and
Chilson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3564 9009 3580 8999 3567 8950 3542 8970
TIME...MOT...LOC 1551Z 297DEG 41KT 3569 8996

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, Aug 9, 10:00 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
1100 AM CDT Wed Aug 9 2023

ARZ027-028-036-TNZ049-088-091630-
Poinsett AR-Mississippi AR-Crittenden AR-Tipton TN-Shelby TN-
1100 AM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of southeastern
Poinsett, southwestern Mississippi, northeastern Crittenden,
southwestern Tipton and northwestern Shelby Counties through 1130 AM
CDT...

At 1059 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tyronza, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Millington, Tyronza, Meeman Shelby Forest State Park, Joiner,
Gilmore, Dixonville, Turrell, Clarkedale, Birdsong, Whitton, Dimple,
Deckerville, Griffin Corner, Menesha, Quito, Woodstock, Dub,
Chelford, Locke and Sloanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3554 9037 3548 8987 3525 8998 3534 9043
TIME...MOT...LOC 1559Z 282DEG 42KT 3545 9032

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger

The radar

The Memphis radar (KNQA), 30 km away, was scanning. The volume nearest the first event began at 16:26 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Shelby

When
August 9, 10:25 AM CST to 10:30 AM CST
Where
Shelby County, 0.75 mi NNW of Oakville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.080, -89.956

Thunderstorm Wind, Shelby

When
August 9, 10:25 AM CST to 10:30 AM CST
Where
Shelby County, 2.15 mi NNE of Oakville
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
35.100, -89.940

Major tree damage occurred in the Sherwood Forest area of East Memphis.

Hail, Shelby

When
August 9, 10:27 AM CST to 10:32 AM CST
Where
Shelby County, 2.14 mi W of White Station
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.120, -89.938

Hail, Shelby

When
August 9, 10:40 AM CST to 10:45 AM CST
Where
Shelby County, 1.01 mi NE of White Station
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.130, -89.887

Flash Flood, Shelby

When
August 9, 11:30 AM CST to 12:30 PM CST
Where
Shelby County, 1.44 mi WSW of Shelby Farms to 1.32 mi W of Shelby Farms
Cause
Heavy Rain
Reported by
Public
Coordinates
35.162, -89.894

The right two lanes of Interstate 40 eastbound at exit 10, Covington Pike, were flooded.

Flash Flood, Shelby

When
August 9, 12:00 PM CST to 12:30 PM CST
Where
Shelby County, Arlington Muni Arpt to 0.28 mi SW of Arlington Muni Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.280, -89.670

The roadway was flooded near the Sheriff's Department.

Flash Flood, Shelby

When
August 9, 12:15 PM CST to 12:30 PM CST
Where
Shelby County, 0.89 mi NE of Bartlett to 1.03 mi ENE of Bartlett
Cause
Heavy Rain
Reported by
Public
Coordinates
35.210, -89.870

Harrington Creek was out of its banks and flooding a nearby parking lot near Stage Road.

Flash Flood, Shelby

When
August 9, 12:20 PM CST to 12:30 PM CST
Where
Shelby County, 2.82 mi NNW of Lenow to 2.9 mi NNW of Lenow
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.220, -89.760

A road was flooded in the Davies Plantation area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132086, 1132089, 1132087, 1132088, 1132082, 1132083, 1132084, 1132085.